Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

151 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What does the following liver function test report indicate?

Answered by
Dr.
Dr. Bonnie Berger-Durnbaugh

General & Family Physician

Practicing since :1991

Answered : 2853 Questions

default
Posted on Mon, 20 Mar 2017 in Liver and Gall Bladder
Question: My liver function test become abnormal Alt 96 (9-60 normal) and Ast 41(10-40 normal) since I was taking Norvasc for 3 month. Is it possible or just coincidence? Is Norvasc metabolize in liver?
doctor
Answered by Dr. Bonnie Berger-Durnbaugh 49 minutes later
Brief Answer:
Information

Detailed Answer:
Hello,

I found the following information from livertox.nih.gov (in other words from a National Institute of Health site on liver toxicity for health professionals):

---------------------

"Chronic therapy with amlodipine is associated with a low rate of serum enzyme elevations at rates that are similar to matched control populations. The enzyme elevations are usually mild, transient and asymptomatic and may resolve even during continued therapy. Clinically apparent liver injury from amlodipine is rare and described only in isolated case reports. In the few idiosyncratic cases reported, the latency period to onset of liver injury was usually 4 to 12 weeks, but examples with prolonged latency have also been published (10 months and several years). The latency period is shorter with recurrence on reexposure, including several instances of recurrence after liver injury due to other calcium channel blockers. The pattern of serum enzyme elevations is usually mixed or cholestatic. Rash, fever and eosinophilia have not been described and autoantibodies are not typical.

The severity of liver injury from amlodipine ranges from mild and transient serum enzyme elevations to self-limited jaundice. Complete recovery is expected after stopping the drug and recovery is usually rapid (4 to 8 weeks). Cases with chronic or fulminant liver injury due to amlodipine have not been reported. Little information is available on recurrence with rechallenge but there may be some degree of cross-sensitivity to hepatotoxicity with other calcium channel blockers."

---------------
So this means that although Amlodipine is metabolized by the liver, liver damage is not typically seen. And that mild liver enzyme elevations may occur with Amlodipine but may be transient, and are typically reversible with discontinuation.

Your AST is ok (borderline elevation), the ALT is slightly increased. It may be from he Norvasc, but could be from other medications (including Tylenol/acetaminophen) or alcohol. But if the only thing that has changed in your life has been the Norvasc (i.e. no other medications, no weight gain, no alcohol), then I would suspect the Norvasc. Whether to discontinue it and change to a different medication or just monitor your liver enzymes is something for you and your doctor to consider.

I hope this information helps. Please let me know if I can provide further information.

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,  
Drug/Medication ,  
Lab Tests
Medical Topics

Recent questions on  Liver damage

doctor1 MD

What will happen if one takes 10tablets of dolo 650g at one time

doctor1 MD

If a person with alpha1 antitrepsy suffers a hard blow to their chest can it be a life threatening injury?? What if they have already had damage done to the liver as a result of the alpha 1 antitrepsy could a blow cause life threatening injuries?

doctor1 MD

Hey doctor, Last night after visiting a friends house I was bitten by mosquitos and also some sort of insect/possibly spider as well? The mosquito bites all looked and felt the same mainly just an itch but I got some sort of insect bite on my arm...

doctor1 MD

I was on methotrexate and began to notice my urine turning orange, the whites of my eyes turning orange, my stools turning whitish, nausea, hives and not able to eat. I suspected this was not the flu going around. I had blood tested the week before, but could not get results. I stoppped weekly dose of methotrexate and eventually got blood results and it was confirmed I had a high liver function test result. I m to get retest of liver function in a week. Will I have been able to escape any permanent damage? Thank you

doctor1 MD

Hi. I Overdosed on pills a year and a half ago, attempted suicide . I took like 9 pills. There were 6 midols, and 3 motion sickness tablets. Often I get sharp pains in my stomach , and I read the overdose warning on the midol bottle, it said it causes liver damage. Do you think I damaged my liver or might it be something else?